This workshop has already taken place. You may download the PowerPoint files, watch the screencasts or read the chat sessions from the workshop.
Tuesday June 22 - 3:00 - 4:00 Central Time (Optional) Elluminate Rehearsal
8:00 Pacific | 9:00 Mountain | 10:00 Central | 11:00 Eastern: Opening session (1.5 hours)
Threaded discussion: What is the role of online education at your institution, in your department, and for you personally?
- Icebreaker - Welcome to the workshop; using Elluminate - Karin Kirk, SERC
- Plenary - Motives and Motivations for Online Teaching (PowerPoint 2.9MB Jun23 10) - Margaret Brooks, Bridgewater State College
Watch the Screencast (Quicktime Video 487MB Jun23 10)
Moderated Chat Comments from the AM session
12:00 Pacific | 1:00 Mountain | 2:00 Central | 3:00 Eastern: Innovative Projects in Online Teaching (1.5 hours)A panel of examples of innovative online projects, drawn from workshop participants. 10 minutes of presentation, followed by whole group discussion
12:00 - 12:30 Virtual Voyages: Ocean Science in an Online Environment (PowerPoint 2.7MB Jun23 10) - Donald Reed, San Jose State UniversityWatch the Screencast (Quicktime Video 640.6MB Jun23 10)
12:30 - 1:00 Is the New Madrid Seismic Zone at risk for a large earthquake? - An online lesson in a master's level Earth science course - Eliza Richardson, Penn State
- See an example project, NanTroSEIZE in 3-D
- Geology 105 Oceanography Online Website
- MARGINS Seismogenic Zone Experiment: SEIZE
- MARGINS Mini-Lesson Collection
This presentation was conducted as a web tour. Watch the afternoon screencast to follow along.1:30 - 2:00 Using Case Studies in Online Classes: A Coastal Erosion Example (PowerPoint 2007 (.pptx) 842kB Jun23 10) - Eleanour Snow, University of South Florida
link to my presentation:http://prezi.com/hajbexxht8dc/
See a complete description of this activity, Is the New Madrid Seismic Zone at risk for a large earthquake?
Moderated Chat Comments from the PM session
Threaded discussion: Challenges in online geoscience education
The topics for the best practices pages will be based on these challenges, so this discussion will help us frame what the important issues are for faculty.
Asynchronous - Visit the workspace page about potential topics for our writing projects. Feel free to add to that page (here are instructions)
Back to top
Continue threaded discussions from Wednesday
8:00 Pacific | 9:00 Mountain | 10:00 Central | 11:00 Eastern: Challenges and Methods (2 hours)10:00 - 10:30 Challenges (30 minutes)
10:30 - 11:30 Methods, Part I (1.5 hours)
- Synthesize the challenges from Wednesday's discussions
- Begin to think about which challenge you may want to write about
Panel of speakers present about methods and challenges in teaching online. Ten minute presentation followed by whole group discussion
10:30 - 11:00 Adding Interactivity into Online Courses (PowerPoint 2007 (.pptx) 386kB Jun23 10) - Bill Hirt, College of the Siskiyous
View Screencast (Quicktime Video 179.5MB Jun24 10)
- Plate Tectonic History of Southern California visualization
- Interpreting Geologic Sections
- Virtual Courseware
- Hazard City
11:00 - 11:30 Delivering Online Content using Lecture Tools - Perry Samson, University of Michigan
View Screencast (Quicktime Video 159.6MB Jun24 10) (We only recorded the second half in the Elluminate confusion -- apologies. We have the full audio and will do something with that, but at the moment here's what I have.)
11:30 - 12:00 Online Discussions: The Heart and Soul of Online Courses (PowerPoint 2007 (.pptx) 881kB Jun24 10) - Karin Kirk, Science Education Resource Center
View Screencast (Quicktime Video 197.7MB Jun24 10)
11:00 Pacific | 12:00 Mountain | 1:00 Central | 2:00 Eastern: Methods, Part II (1.75 hours)Synchronous group discussion about successful strategies for online courses
1:00 - 1:30 Assessment in Online Courses2:00 Formation of working groups around topics for pages describing challenges and best practices for teaching geoscience online
1:30 - 2:00 Student Motivation and Engagement
2:30 Instructions for how to use a workspace page. Instructions for Friday's work
Asynchronous - Working groups touch base using workspace pages.
Back to top
Asynchronous - Working groups meet via phone and workspace page.
By 11:00 Central time, each working group completes the following
-Title for page
-Scope of what you are writing
-Resources you will need to find
-Delegation of tasks within the group
9:00 Pacific | 10:00 Mountain | 11:00 Central | 12:00 Eastern: Check in with each group (30 minutes)
Quick reporting from each group. 5 minutes per group, using your workspace page as basis for show-and-tell.11:00 - 4:00 Asynchronous - work on working groups pages
2:00 Pacific | 3:00 Mountain | 4:00 Central | 5:00 Eastern: Online jigsaw begins (1 hour)Each group member looks at one other group's page, then reports back to their group about what cool things the other group is doing.
Back to top
Asynchronous - Using what you have learned so far, update your course or activity page.
Back to top
Asynchronous - Working groups meet to prepare for presentations
8:00 Pacific | 9:00 Mountain | 10:00 Central | 11:00 Eastern: Working group presentations (2 hours)Attendance at this session is required
Each working group presents their page plus examples, followed by open discussion and suggestions for improvement.
Asynchronous - Working groups complete final changes to working groups page
Asynchronous - Make final changes to your course or activity page.
Asynchronous - View others' course and activity pages and leave comments on pages
Back to top
Asynchronous - Final polishing to working group pages and individual course or activity pages
Asynchronous - Final posts to discussion threads
12:00 - Working group pages, course pages and activity pages go live - All discussion threads completed.
1:30 - Final Thoughts discussion thread
Every workshop participant complete at least one post to the Final Thoughts thread discussing the important lessons learned, and the most important observations, recommendations, or thoughts that should be passed on to the larger community.
12:00 Pacific | 1:00 Mountain | 2:00 Central | 3:00 Eastern: Closing Session (1 hour)Closing Plenary - Cathy Manduca - Presentation and discussion of synthesis document, recommendations and next steps.
End of workshop survey